Medication related weight gain - advice please

(5 Posts)
pyjamas89 Thu 20-Oct-16 12:24:24

Hello

I'm a long time lurker but this is my first post - you seem a friendly bunch round here so I am hoping someone may be able to offer some help!

In the last 8 months I have gained a significant amount of weight. I am now about 1.5 stones above my 'normal' weight, which has tipped me into being overweight. The weight gain coincided with starting a new medication and I am almost certain it is related to this. I realise now that I was very lucky having never had much difficulty in maintaining a healthy weight before now and whilst I have gained no more weight in the last 2-3months I am struggling to lose any of the extra weight. Frankly it is making me feel miserable and like a fat frump.

I do a moderate amount of exercise (currently training for a half marathon and I also swim a couple of times a week) so I am reasonably 'fit' but despite different attempts at modifying my diet I just can't seem to shift the extra weight.

This is all rather new to me and I am not really sure of the best approach to take. I want to tackle it because it's really getting me down but it feels so hopeless. Does anyone have any helpful advice?! Thanks.

PaulineFowlersGrowler Thu 20-Oct-16 13:00:31

I could have written your post. I've put on a stone in 3 months due to being on high dose steroids. I've never had any problem with my weight and always maintained without thinking about it.Whilst I'm not 'overweight' now, I've been the same weight since my teens and I'm really not happy with my new body.

Have you googled your medication to see if weight gain is a noted side effect? If you can work out why the medication is causing the Weight gain it might help you tackle it. For example my meds are known to cause fluid retention and an increased appetite, so I am trying to cut down on salt and drink more water for the fluid retention, and eat more bulky low calorie foods like veg to keep my appetite satiated.

pyjamas89 Fri 21-Oct-16 20:15:31

Thanks for your thoughts, sorry to hear you have had a similar experience though.

It is a listed as a common side effect - the first one in fact. I was in hospital when it was started and I think part of the reason it was chosen above other options is that it would likely cause weight gain as prior to admission I had lost a huge amount of weight in quite in a short period of time because I was struggling to eat much at all.

If I am honest I think I have probably been over eating a bit (feel a bit disgusting admitting that) and craving sweet foods. Because of the weight loss prior to being in hospital, when people were visiting me they would bring biscuits etc and because I was finding eating hard normal amounts at meal times so ended up snacking a lot instead which I don't thi has helped in the long run.

PaulineFowlersGrowler Sat 22-Oct-16 14:33:22

Don't feel bad about over eating! I also have a digestive problem, and before my meds I could barely eat, so feeling better and being able to eat was a novelty at first and like you I went a bit over the top with it blush. I'm trying to knock my sugar and carb cravings on the head now by going low carb for a few weeks, maybe something like that might be with a try (health permitting of course).

Groovee Sun 23-Oct-16 10:00:08

I'm on 2 medications with weight gain. I have upped my water in take and although it's slow and I've had 2 gains, I have lost a stone since June. That's included 3 holidays though.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now